Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2022, 8:15 PM CDT for Clay County, Cloud County, Riley County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 8:15 PM CDT (01:15 UTC)
- Expired
- Apr 12, 2022, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:59 PM CDT | HAIL 1 | Clay Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2844 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 18.8
The text
As transmitted.
205
WUUS53 KTOP 130115
SVRTOP
KSC027-029-161-130200-
/O.NEW.KTOP.SV.W.0009.220413T0115Z-220413T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
815 PM CDT Tue Apr 12 2022
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Northern Clay County in north central Kansas...
Southeastern Cloud County in north central Kansas...
* Until 900 PM CDT.
* At 815 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Clifton to 3 miles east of
Miltonvale, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clay Center, Clifton, Miltonvale, Leonardville, Morganville, Green,
Aurora, Vining and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 9770 3958 9745 3958 9737 3957 9737
3957 9677 3932 9685
TIME...MOT...LOC 0115Z 255DEG 29KT 3958 9722 3933 9739
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP2 follow-up statements
817
WWUS53 KTOP 130130
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
830 PM CDT Tue Apr 12 2022
KSC027-029-161-130200-
/O.CON.KTOP.SV.W.0009.000000T0000Z-220413T0200Z/
Riley-Clay-Cloud-
830 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RILEY...NORTHERN CLAY AND SOUTHEASTERN CLOUD
COUNTIES...
At 830 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Palmer to 3 miles southwest of Idana,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clay Center, Clifton, Miltonvale, Leonardville, Morganville, Green,
Vining and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3933 9755 3957 9731 3957 9677 3932 9685
TIME...MOT...LOC 0130Z 255DEG 25KT 3959 9715 3934 9732
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CP631
WWUS53 KTOP 130151
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
851 PM CDT Tue Apr 12 2022
KSC029-130200-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-220413T0200Z/
Cloud-
851 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas.
LAT...LON 3934 9734 3957 9718 3957 9677 3932 9685
TIME...MOT...LOC 0150Z 263DEG 31KT 3960 9702 3935 9719
$$
KSC027-161-130200-
/O.CON.KTOP.SV.W.0009.000000T0000Z-220413T0200Z/
Riley-Clay-
851 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RILEY AND NORTHERN CLAY COUNTIES...
At 850 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Linn to 4 miles southwest of Clay
Center, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clay Center, Leonardville, Morganville, Green and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 9734 3957 9718 3957 9677 3932 9685
TIME...MOT...LOC 0150Z 263DEG 31KT 3960 9702 3935 9719
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:37 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 12, 6:37 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Tue Apr 12 2022 .MESOSCALE DISCUSSION... Issued at 630 PM CDT Tue Apr 12 2022 While there have been a few feeble attempts at convection along the dryline in central Kansas, capping and dry air aloft have kept any sustained convection at bay thus far. With any further development looking more and more unlikely, attention turns to the cold front just now entering Republic County. Current visible and satellite imagery depicts strong linear ascent along this front. Given this ascent and continued moisture advection from the south, a line of storms should quickly develop in the 7-9 PM timeframe across north- central Kansas. The linear storm mode will keep damaging winds as the main threat, particularly given over 1000 J/kg of DCAPE and a 50- 60 kts LLJ. The tornado threat appears to be low, given a 0-3 km bulk shear vector largely parallel to the front, and increasing capping after sunset. A brief tornado can't be ruled out with any line segment that becomes oriented more North/South and thus more perpendicular to the 0-3 km shear vector. However again this threat appears limited. Some large hail (around an inch) may be possible initially, however this threat too should diminish as storms quickly become linear. Wind then continues as the main threat into the late evening hours, particularly across north-central Kansas. Current expectations are for this line to gradually weaken as it approaches the eastern edge of the forecast area after midnight, as a strengthening cold pool and increasing capping will act as negative factors. && .DISCUSSION... Issued at 246 PM CDT Tue Apr 12 2022 Forecast Key Points: - Severe Thunderstorms Possible This Afternoon, But Confidence Remains Low - Widespread Thunderstorms Expected After 10 PM This Evening into Tonight - Gusty South Winds Continue With Gusts Up To 55 MPH - Very High to Extreme Fire Danger Wednesday Afternoon - Freezing Temperatures Possible Thursday Morning As of 2 PM Tuesday afternoon, a deepening midlevel trough axis was situated across the central Rockies. The strongest forcing for ascent was located across eastern WY into far western NE at this time. At the surface, a rapidly deepening surface low was located in south central SD/north central NE with a trailing Pacific front to the southwest into portions of northwest KS. A dry line extended southward and was located just west of Highway 81/I-135. Conditions to the west of the dryline have become very favorable for rapid fire growth with southwest winds gusting to 55 MPH and relative humidity values in the 10-20 percent range. Please refer to the fire weather section for additional details. To the east of the dryline, a conditionally potent severe weather environment resides. Latest satellite imagery reveals a stratocumulus field decreasing in coverage across eastern KS. Like previous forecast issuances, there are 3 locations for potential storm development, details are below. Beginning with Area #1 (east central/northeast KS): A decaying stratocu deck extends from KUKL through KTOP. Latest satellite trends suggest as boundary layer mixing heights continue to deepen, the cumulus field may entirely erode. In the mean time, this zone has yielded a subtle differential mixing boundary and may provide a focal point for a rogue storm to develop through 7 or 8 PM. Confidence in convective initiation is very low but the background environment is quite favorable for all modes of severe weather. Satellite trends will have to monitored closely through the remainder of the evening. Area #2 (central and north central KS): The aforementioned dryline is forecast to mix just east of Highway 81 this afternoon before being overtaken by the Pacific front this evening. Latest mesoanalysis reveals a moderate capping inversion remains across the dry line zone, thanks-in-part to a very warm EML. Short range guidance remains quite pessimistic for convective development along the dry line as well, even with little capping inversion by 22-23Z. This is likely due to the lack of strong mid/upper level forcing for ascent and dry air entrainment with any updraft attempt. Anyways, this area will also have to be monitored closely with satellite for signs of convective initation. Similar to area #1, the background environment remains very conducive to supercell structures should a storm develop. Area #3 (eventually the entire forecast area): Confidence is highest for convective initiation in this zone. The main midlevel trough will eject into the Plains after 7 PM, overspreading the cold front from eastern NE through south central KS. This increasing midlevel ascent should foster a rapid increase in linear convection after 10 PM. Forecast guidance continues to depict the linear convection will build southward into portions of north central KS around 10 PM, moving east from there. Deep and lower level shear vectors will be largely parallel to the linear convection (SSW to NNE), therefore do not see a substantial QLCS tornado threat developing and the main concern will be damaging straight line winds. This line of storms should exit the area by 12Z Wednesday. Fire weather concerns continue into the day Wednesday, please refer to the fire weather section below for additional details. In addition, a few lingering showers are possible through the day Wednesday across mainly far eastern KS as a secondary shortwave trough ejects into the central Plains. Otherwise, a cooler and quieter weather pattern is forecast to overspread the region for the remainder of the period. Freezing temperatures are possible Thursday morning. Otherwise, a low-amplitude shortwave is progged to eject into the Plains over the weekend, increasing rain chances for Sunday && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 636 PM CDT Tue Apr 12 2022 VFR expected at all terminals with the exception of likely MVFR as a line of TSRA is expected to develop and move southeast around 03Z at KMHK and 06Z at KTOP/KFOE. Strong southerly winds shift to the northwest with the FROPA, remaining gusty throughout the forecast period. Small chance for a line of showers to pass over terminals aft 14Z, but otherwise no other concerns noted. .FIRE WEATHER... Issued at 246 PM CDT Tue Apr 12 2022 Extreme fire weather conditions have developed west of Highway-81 and will progress into Republic, Cloud, and Ottawa counties as the dryline further mixes east. Relative humidity values will rapidly fall to 10-20 percent with southwest winds continuing to gust up to 55 MPH. Per the latest update from Kansas State Forest Service, fuel loads are at historic levels yielding very aggressive fire behavior. A drastic wind shift to the northwest is expected between 7-9 PM across north central KS. Relative humidity values should gradually increase through the night, although northwest winds will gust above 25 MPH through much of the night. Another afternoon of very high to extreme fire danger is expected Wednesday afternoon across north central KS. Westerly winds gusting up to 30 MPH and relative humidity values falling as low as 15% combined with near historic fuel load levels will create extreme fire danger. As a result, have issued a Red Flag Warning from noon to 8 PM Wednesday for counties in north central KS. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. Red Flag Warning from noon to 8 PM CDT Wednesday for KSZ008-009- 020-021-034. Red Flag Warning until 9 PM CDT this evening for KSZ008-020-034. && MESOSCALE...Reese DISCUSSION...Baerg AVIATION...22 FIRE WEATHER...Baerg
Hazardous weather outlook, Apr 12, 2:45 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 245 PM CDT Tue Apr 12 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 245 PM CDT Tue Apr 12 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight There is a slight chance for severe thunderstorms this afternoon and evening. The chance storms develop this afternoon remains very low. However, if storms form very large hail, damaging winds and a few tornadoes would be expected. Thunderstorms are likely tonight as a cold front moves through the area. The main hazard with the overnight storms will be damaging winds. Strong southerly winds remain sustained between 25 to 35 mph with gusts up to 55 mph. A Wind Advisory remains in effect through 1 AM tonight for the entire area. Low humidity will also occur across north central Kansas this afternoon and evening. A Red Flag Warning remains in effect for Republic, Cloud and Ottawa counties from noon until 9 pm CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Extreme fire danger is expected across north central Kansas Wednesday afternoon. A Red Flag Warning will go into effect from noon to 8 PM Wednesday. Cold overnight low temperatures Wednesday night into early Thursday morning may cause freezing conditions to set up area wide. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 12, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 3 WNW CLYDE 39.61N 97.44W
04/12/2022 E1.50 INCH CLOUD KS TRAINED SPOTTER
&&
STLocal storm report, Apr 12, 8:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 1 SE AGENDA 39.70N 97.42W
04/12/2022 E60 MPH REPUBLIC KS TRAINED SPOTTER
&&Local storm report, Apr 12, 8:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 SE AGENDA 39.70N 97.42W
04/12/2022 E0.88 INCH REPUBLIC KS TRAINED SPOTTER
&&Local storm report, Apr 12, 8:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 SW CLYDE 39.58N 97.41W
04/12/2022 E1.00 INCH CLOUD KS TRAINED SPOTTER
ALSO HAD 50 MPH WIND GUST.
&&
STLocal storm report, Apr 12, 8:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST CLYDE 39.59N 97.40W
04/12/2022 E55 MPH CLOUD KS TRAINED SPOTTER
&&Local storm report, Apr 12, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 5 WNW CLYDE 39.62N 97.49W
04/12/2022 E1.00 INCH CLOUD KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 46 min |
| Apr 12, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 39 min |
| Apr 12, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 47 min |
| Apr 12, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| Apr 12, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 49 min |
| Apr 12, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 48 min |
| Apr 12, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 45 min |
| Apr 12, 9:13 PM CDT | Special Weather Statement | TOP | Dickinson | 47 min |
| Apr 12, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Washington | 39 min |
| Apr 12, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| Apr 12, 9:47 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 28 min |
| Apr 12, 9:57 PM CDT | Special Weather Statement | TOP | Geary | 48 min |
| Apr 12, 10:02 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| Apr 12, 10:08 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| Apr 12, 10:45 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Apr 13, 2:16 AM CDT | Freeze Warning | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 12 more | 31 hr |
| Apr 13, 2:31 PM CDT | Fire Weather Watch | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 11 more | 12 hr |
| Apr 13, 2:39 PM CDT | Frost Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.